Algebraic & Geometric Topology

More Cappell–Shaneson spheres are standard

Robert E Gompf

Full-text: Open access

Abstract

Akbulut has recently shown that an infinite family of Cappell–Shaneson homotopy 4–spheres is diffeomorphic to the standard 4–sphere. In the present paper, a different method shows that a strictly larger family is standard. This new approach uses no Kirby calculus except through the relatively simple 1979 paper of Akbulut and Kirby showing that the simplest example with untwisted framing is standard. Instead, hidden symmetries of the original Cappell–Shaneson construction are exploited. In the course of the proof, an example is given showing that Gluck twists can sometimes be undone using symmetries of fishtail neighborhoods.

Article information

Source
Algebr. Geom. Topol., Volume 10, Number 3 (2010), 1665-1681.

Dates
Received: 5 March 2010
Revised: 5 June 2010
Accepted: 8 June 2010
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715148

Digital Object Identifier
doi:10.2140/agt.2010.10.1665

Mathematical Reviews number (MathSciNet)
MR2683748

Zentralblatt MATH identifier
1244.57061

Subjects
Primary: 57R60: Homotopy spheres, Poincaré conjecture

Keywords
homotopy sphere $4$–manifold Poincare Conjecture logarithmic transformation Gluck construction

Citation

Gompf, Robert E. More Cappell–Shaneson spheres are standard. Algebr. Geom. Topol. 10 (2010), no. 3, 1665--1681. doi:10.2140/agt.2010.10.1665. https://projecteuclid.org/euclid.agt/1513715148


Export citation

References

  • I R Aitchison, J H Rubinstein, Fibered knots and involutions on homotopy spheres, from: “Four-manifold theory (Durham, N.H., 1982)”, (C Gordon, R Kirby, editors), Contemp. Math. 35, Amer. Math. Soc. (1984) 1–74
  • S Akbulut, Constructing a fake $4$–manifold by Gluck construction to a standard $4$–manifold, Topology 27 (1988) 239–243
  • S Akbulut, A fake cusp and a fishtail, from: “Proceedings of 6th Gökova Geometry-Topology Conference”, Turkish J. Math. 23 (1999) 19–31
  • S Akbulut, Cappell–Shaneson homotopy spheres are standard, Ann. of Math. $(2)$ 171 (2010) 2171–2175
  • S Akbulut, R Kirby, An exotic involution of $S\sp{4}$, Topology 18 (1979) 75–81
  • S Akbulut, R Kirby, A potential smooth counterexample in dimension $4$ to the Poincaré conjecture, the Schoenflies conjecture, and the Andrews–Curtis conjecture, Topology 24 (1985) 375–390
  • S E Cappell, J L Shaneson, Some new four-manifolds, Ann. of Math. $(2)$ 104 (1976) 61–72
  • S E Cappell, J L Shaneson, There exist inequivalent knots with the same complement, Ann. of Math. $(2)$ 103 (1976) 349–353
  • H Cohen, et al, PARI/GP, The PARI Group, Bordeaux (2008) Available at \setbox0\makeatletter\@url http://pari.math.u-bordeaux.fr/ {\unhbox0
  • R E Gompf, Killing the Akbulut–Kirby $4$–sphere, with relevance to the Andrews–Curtis and Schoenflies problems, Topology 30 (1991) 97–115
  • R E Gompf, On Cappell–Shaneson $4$–spheres, Topology Appl. 38 (1991) 123–136
  • R E Gompf, M Scharlemann, A Thompson, Fibered knots and potential counterexamples to the Property 2R and Slice-Ribbon Conjectures, Geom. Topol. 14 (2010) 2305–2347
  • B Moishezon, Complex surfaces and connected sums of complex projective planes, Lecture Notes in Math. 603, Springer, Berlin (1977) With an appendix by R Livne